Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, please see our domestic violence webguide and/or relationships webguide, which can point you to expert advice and support.
I absolutely hate it. I had the injection nearly 3 months ago and it has been an unmitigated disaster. My sex drive has been eradicated, i developed acne and have now been bleeding non stop for nearly 4 weeks. It's certainly an effective form of contraception - with all of that going on there's not a snowball's chance in hell of me getting pregnant as DH not coming anywhere near me!
Please tell me this is all going to stop soon - the 3 months are almost over but no improvement yet...... I'm getting worried.
I was on this for about a year 6 years ago now. I thought it was great at first as didn't have a single period for 11 months ish, although I have been told since that I was a horrible bitch and really moody a lot of the time, also put on quite a bit of weight.
Anyway, after 11 months of no periods I bled a little bit everyday for a month or more. I then didn't get the next injection and let it leave my system.
Hopefully it wont be long and you will be rid of the horrible hormones that are doing this to you, and get back to normal.
can take 2-3 injections to fully settle ask for some Northisterone from your GP.This should settle bleeding
No problems here - guess I have been lucky. Been on it for 2 years and have no period and no side effects at all.
The injection was horrid for me too - weight gain, permanent PMT & no sex drive at all.
Word for word agree with Floopy. It was awful for me.
I stayed on it for about 18 mths. I would have stopped it sooner but the doctors kept saying all the symptoms were down to having 3 babies to look after blah blah. It wasn't that at all (well the being tired probably was, but not the weight gain awful PMT etc) I do think it spoiled what should have been a special time for me and felt unable to enjoy anything. I felt and looked terrible
I only sussed it could be down to the injection because we got a computer and googled it iirc.
I had it for over two years now and don't have anything to complain about...
I think Depo is a Marmite of contraceptives- you love it or hate it. Personally, I think it's poison. I'm not alone, just check out the google results for depo horror stories.
For those of us it doesn't work for, and it sounds like you are like me in this respect OP, it can ruin your health. I would definitely not suggest you get another injection in case it "settles down". I had two injections and it took me two years to get healthy again, quit now while you're ahead.
My symptoms from two injections only included- depression, breathlessness, extreme weight gain, backache, low libido, increased migraine to the point where 5 minute exposure to fluorescence lighting would trigger a migraine.
I came off the injections and it took 6 months to get a period again, then I had a period two weeks on, two weeks off for about 18 months during which time I was of course infertile. During this time I also suffered excruciating back pain for which I was prescribed high strength painkillers. Eventually I was referred to an endocrinologist, but thankfully by that point I was healthy enough to become pregnant.
I would recommend you do not renew your depo injections and start taking high strength evening primrose oil, at least 2000mg a day, as I believe that is what sorted out my cycles. People also swear by agnus castus aka vitex to sort out their depo problems.
I now use a copper coil and am a lot happier with it than any hormonal contraceptive I have used, highly recommend you try it too.
I would suggest that if you have these symptoms with the first shot it is worth investigating alternative options re contriception. Personally i feel depo screwed up my life alot and it is no good. go with your gut feelings. I had depo for 4 years and 2 years later i am still coming off the depo as the effects havent entirely left my system.
Injection was awful for me too.. acne on my back and chest, big weight gain (from size 6 to size 12 in a year!) moodiness, heavy periods.. nightmare- I hate it.
I had depo at 19 (just 2 shots) as I had horrendous periods (14 super night time towels per day/35 day bleeds etc) and a friend told me depo stopped her periods. The Drs at FPC confirmed that it would sort out my periods and be great for me..........
I didn't have periods BUT I had intense cramps for a week every 4 weeks. Intense to the point I passed out from the pain and an ambulance was called. I gained 2 stone in the 1st 12 weeks (9.5st to 11.5st) and have yet, at age 30 , been able to get below that weight no matter how hard I've dieted/exercised. I also had numbness in my arms so was told by FPC that it could be the start of blood clots so I was not allowed Depo again (as if I wanted it!)
Loestrin 20 (combined pill) on the other hand was fantastic
I took a single shot of Depo and had PMT for the entire three months. I had been off hormonal birth control for years and had quite forgotten what PMT felt like!
As soon as I had it it all came back. I know I was a bitch for 2 weeks, before I figured out what it was. It took a lot of effort to control it for the remainder of the three months, I put abut 10 pounds on and was spotty. After the three months were up, I had a Mirena put in and am very happy with it.
Urgh yes spots! I just couldn't figure out why that was happening. I'd never had a spot problem ever before. It took ages to resolve itself but ok again now.
Depo is the work of the Devil.
Please please try something else
I had it for 3 months with minimal bleeding after first but then periods stopped. No acne so it worked well for me but stopped it due to gp advising that there is a school of thought that links it to depression (I have pnd).
Wondering how long it will take for my periods to return?
Teeny possiblity I might be pregnant but doc says very very minute as injection stil working when dh and I last dtd. Had last injection in mid Jan and not had period yet. Pregnancy test three weeks ago (two weeks after sex) negative...any thoughts?
Didn't mean to hijack thread! Hope your symptoms settle down, Nelly, if you decide to stick with it. I had the eight week one first in case I didn't get on with it - could you ask for that next time in case things don't improve?
Depo-provera is evil. It took about 8 years for my body to recover from using it for one year. Ovarian cysts, severe abdo pain, fertility issues, awful! My sister suffered continual bleeding, horrific mood changes (to the point of breakdown) and then a m/c while using it.
ohso, it can take 18 months or so for regularity to return.
18 months??! Oh my goodness - I had no idea it could take that long... do you know if thee are any tests I can have to see how long it might take? We'd like to conceive in the next year! Thanks for your invaluable help
It stopped my periods completely and turned me into a psycho. Never again
ohso, it's best to speak with your GP. I had tests and was eventually given another drug to regulate my periods.
Okay, thanks. I'll mention it to her when I see her in a couple of weeks... as usual MN is a great source of advice.
I had two shots of depo about 9 years ago, and I spotted/bled every day for a year. I was told that spotting should settle down soon, which was why I took second injection, but it didn't, and it was a nightmare!
I was crying (big sobs) about 4 times a week, where in the past I would only cry maybe once every 3 months due to PMT or something. My sex drive was practically eradicated, and has not recovered properly since, though that might be due to the weight gain - half a stone, so not nearly as bad as some!
i don't know how DH put up with it - we were only 1 year into our relationship, before I turned into a low libido looney!
I'm sure that there are alternatives, so I would look into that before taking it again...the price too high for the convenience as far as I am concerned. Good luck!
Depo - stopped periods sanity and sex drive
and I still got pregnant anyway. Was told by clinic - my word thats almost unheard of - was a happy event as it turns out but put me off hormones forever
It varies so much really. I put a little weight on but no other problems. I conceived DS about 4 months after the last injection I had which was much sooner than we'd planned but I was so worried about the impact it has on some women's fertility I stopped it too soon!
ohsomuch took me 3.5 years to fall pg again... two months of accupunture cleared and regulated everything perfectly, had I known would have had accu earlier, was given ov test, tube dye test and clomid during that time - then gave up - tried accu and was booked to do ivf - then fell pg naturally(my third)...but to think I had 5 lots of the blinking stuff, you'vbe only had one lot so body should get back to normal much quicker... good luck
would never use it again!!
Join the discussion
Already registered? Log in with:
Please login first.